Treatment

Treatment is directed at the underlying cause of the delirium. The patient must be protected while diagnostic workup is in progress. Delirium in the elderly is associated with a mortality rate of roughly 20 to 30 percent related to the underlying medical condition.

Medication history, including over-the-counter medications, should be examined in detail. In the elderly, medication side effects or toxicity may be observed in what are ordinarily regarded as therapeutic and safe doses.

Recognition, identification, and stabilization are the issues. The identification of a relatively common etiology does not necessarily exclude the possibility of a CNS infection (see T.abje...,221-5). Hypoxia may also be present. Again, in the face of what appears to be adequate cause for the delirium, the physician must decide if further investigation is needed.

Environmental manipulations such as adequate lighting and psychosocial support may be helpful in enhancing the patient's ability to interpret the surroundings correctly.3 Sedation may be needed to relieve severe agitation. Haloperidol at an initial dose of 1 to 5 mg may be given orally or parenterally. This may be repeated at 20- to 30-min intervals as the clinical situation indicates. It should be avoided if the underlying cause is seizure promoting or potentiates hypotension. Benzodiazepines such as lorazepam may be used in combination with haloperidol in doses of 1 to 2 mg, the dose varying widely because of the age and size of the patient and the degree of agitation. Any institutional confinement or restraint policies should be appropriately addressed. Sedation or restraint is no substitute for diagnostic activities and specific illness-targeted therapy.

Was this article helpful?

0 0
Anxiety and Panic Attacks

Anxiety and Panic Attacks

Suffering from Anxiety or Panic Attacks? Discover The Secrets to Stop Attacks in Their Tracks! Your heart is racing so fast and you don’t know why, at least not at first. Then your chest tightens and you feel like you are having a heart attack. All of a sudden, you start sweating and getting jittery.

Get My Free Ebook


Post a comment